Hail, Muskegon
- When
- March 30, 8:05 PM EST
- Where
- Muskegon County, Muskegon
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.233, -86.233
Three quarters inch diameter hail was reported in Muskegon.
2 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 30, 3:21 PM EST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 321 PM EST WED MAR 30 2005 .SHORT TERM... FORECAST CONCERNS ARE HIGHLY FOCUSED ON TONIGHT AND THE THREAT FOR SEVERE WEATHER. AFTER TONIGHT...THE REMAINDER OF THE SHORT TERM/S WEATHER IS FAIRLY BENIGN REGARDING PRECIPITATION. THE WEATHER WILL COOL OFF SIGNIFICANTLY AFTER TODAY...WITH STRONG WINDS IN THE WAKE OF THE COLD FRONT TOMORROW. GFS AND ETA IN PRETTY GOOD AGREEMENT ON THE MAIN FEATURES. TONIGHT...THREAT FOR SEVERE STILL LOOKS PRETTY GOOD...WITH STRONG DYNAMICS IN PLACE. MOISTURE RETURN CONTINUES...WITH 50 DEW POINTS AS FAR NORTH AS WISCONSIN...AND 60 DEW POINTS NOSING INTO SOUTHERN ILLINOIS. GIVEN 50 KT LLJ PROGD INTO THE AREA THIS EVENING...AND 50-70 KTS AT 500MB/S WIND AN OBVIOUS THREAT. HAIL WILL ALSO BE A THREAT WITH FREEZING LEVELS IN THE 9 TO 10 THOUSAND FT RANGE. GIVEN STRONG SPEED AND EVEN SOME DIRECTIONAL SHEAR IN PLACE...AN ISOLATED TORNADO CANNOT BE RULED OUT EITHER. ETA PROGS HELICITY VALUES IN EXCESS OF 200 IN THE 0-1KM LAYER. DISCRETE CELLS TO THE SOUTH AND WEST WILL LIKELY BECOME LINEAR WITH TIME AS THEY MOVE INTO SOUTHWEST LOWER MICHIGAN. BEST CHANCE FOR SVR WILL PROBABLY BE IN THE SOUTHERN HALF OF THE FORECAST AREA TOWARD THE BETTER MOISTURE AND STRONGER WIND SPEEDS. CARRIED LIKELY POPS FOR THE ENTIRE AREA OVERNIGHT. ON THURSDAY...WINDS WILL PICK UP IN THE WAKE OF THE COLD FRONT. EXPECT WINDS TO PICK UP INTO THE 20-30 MPH RANGE IN MOST SPOTS...WITH GUSTS INTO THE 40-45 MPH RANGE. FEEL WE WILL BE BORDERLINE ADVISORY AT THIS POINT. DO NOT EXPECT SUSTAINED OVER 30 MPH AT THIS POINT WHICH IS ONE CRITERIA. THE OTHER CRITERIA WE MAY HIT THOUGH...WHICH IS GUSTS IN EXCESS OF 45 MPH. WILL HOLD OFF FOR NOW AND REEVALUATE WITH THE EVENING AND OVERNIGHT MODEL RUNS. WILL CARRY A CHANCE OF RAIN SHOWERS ALL DAY TOMORROW...AS THE MOISTURE BEGINS TO WRAP AROUND INTO THE FORECAST AREA ON THE BACKSIDE OF THE UPPER LOW. THURSDAY NIGHT...FEEL PRECIPITATION WILL REALLY TAPER OFF...AS THE MOISTURE BEGINS TO PULL AWAY FROM THE AREA. HAVE A CHANCE OF RAIN AND SNOW NORTH IN THE EVENING...AND A CHANCE OF RAIN SOUTH. OVERNIGHT...THERE MAY BE SOME SCATTERED SNOW SHOWERS IN THE FAR NORTH...BUT THAT IS ABOUT IT AS THE MOISTURE PULLS QUICKLY AWAY. FRIDAY...LEFT A SMALL POP IN...RAIN AND SNOW NORTH...RAIN SOUTH FOR CONTINUITY SAKE. FEEL WE WILL PROBABLY END UP GOING DRY WITH TIME...AS THE ETA IS INDICATING FAIRLY DRY AIR IN PLACE. FEEL THE GFS IS TOO FAR TO THE NORTHWEST WITH ITS PRECIP WITH THE FRIDAY SYSTEM. LEFT A SMALL POP FOR SNOW SHOWERS FRIDAY NIGHT AS WELL...BUT THIS MAY NEED TO BE TAKEN OUT AS WELL AS SURFACE RIDGING STARTS TO NOSE INTO THE AREA. SATURDAY LOOKS DRY...AND WENT DRY GIVEN THE RIDGING OVERHEAD. .LONG TERM... A QUIET PERIOD IS ANTICIPATED OVER THE WEEKEND INTO NEXT WEEK. A SHARP UPPER TROUGH WILL BE JUST EAST OF THE CWA SATURDAY NIGHT. ZONAL FLOW WILL FOLLOW AND LAST THROUGH TUESDAY. GFS/DGEX/ECMWF ALL SHOW A PHASING OF THE NORTHERN AND SOUTHERN STREAM SYSTEMS OVER THE MIDDLE OF THE COUNTRY. THE EFFECT OF THIS WILL BE DOUBLE LOW PRESSURE SYSTEM...ONE IN WESTERN ONTARIO AND THE OTHER IN OKLAHOMA CONNECTED BY A FRONTAL BOUNDARY THAT SLOWLY PUSHES INTO THE CWA BY THE MIDDLE OF NEXT WEEK. WITH HIGH PRESSURE OVER THE MID ATLANTIC, A STRONG SOUTH FLOW WOULD ENSUE AND DEEP MOISTURE WOULD ADVECT NORTH INTO THE GREAT LAKES. WITH A FRONTAL BOUNDARY MOVING INTO THE AREA OF DEEP MOISTURE, WELL INCLUDE A MENTION OF THUNDER ON WEDNESDAY. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 135 PM EST WED MAR 30 2005 MIZ037>040-043>046-050>052-056>059-064>067-071>074-311100- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 135 PM EST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT IS EXPECTED TO SWEEP INTO SOUTHWEST LOWER MICHIGAN TONIGHT...ACCOMPANIED BY THUNDERSTORMS. SOME OF THE STORMS COULD BE SEVERE. THE STORM PREDICTION CENTER HAS ALMOST THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE STORMS...THE EXCEPTION BEING THE FAR SOUTHWEST...WHERE PORTIONS OF VAN BUREN COUNTY ARE IN A MODERATE RISK. STORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON TO THE WEST AND SOUTHWEST OVER IOWA...ILLINOIS AND INDIANA...MOVING INTO SOUTHWEST LOWER MICHIGAN THIS EVENING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS OVER THE SOUTHWEST QUARTER OF LOWER MICHIGAN APPEARS TO BE FROM ABOUT 800 PM THROUGH 300 AM OR SO IN THE MORNING. THE GREATEST THREAT APPEARS TO BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HAIL WILL ALSO BE A THREAT...WITH HAIL TO ONE INCH IN DIAMETER POSSIBLE WITH THE STRONGER STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT EITHER...AS THE STORMS WILL LIKELY BE SUPERCELLS AS THEY MOVE NORTHEAST ACROSS ILLINOIS AND INDIANA. WITH TIME...THE STORMS WILL LIKELY TRY TO BECOME MORE LINEAR...FORMING INTO BOWS AND LINES AS THE MOVE INTO AND THROUGH SOUTHWEST LOWER MICHIGAN. THUNDERSTORMS WILL BE RACING OFF TO THE NORTH AND NORTHEAST AT SPEEDS APPROACHING 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS BEHIND THE COLD FRONT ON THURSDAY WILL INCREASE INTO THE 20 TO 30 MPH RANGE...WITH GUSTS TO NEAR 40 MPH POSSIBLE. WIND DIRECTION WILL BEGIN THE DAY FROM THE SOUTHWEST...VEERING TO THE WEST AND NORTHWEST THROUGH THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. MEADE DUKE
The Grand Rapids radar (KGRR), 67 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Three quarters inch diameter hail was reported in Muskegon.
A trained spotter reported three quarters inch diameter hail three miles north of Ludington.
The Oceana county road commission reported that six trees were blown down across the county.
Law enforcement reported two trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441677, 5441678, 5441679, 5441680.